Winter Storm, Sangre de Cristo Mountains
- When
- March 2, 12:00 PM MST to March 3, 7:00 AM MST
- Where
- Sangre de Cristo Mountains forecast zone
- Reported by
- Department of Highways
A potent upper level low moved from northwest to southeast across New Mexico while a strong cold front drove south across the state. Three to five inches of snow fell from the northeast plains to the central highlands with 6 to 12 inches over the higher elevations of the central mountain chain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent upper level low moved from northwest to southeast across New Mexico while a strong cold front drove south across the state. Three to five inches of snow fell from the northeast plains to the central highlands with 6 to 12 inches over the higher elevations of the central mountain chain. Snow amounts were less across the east central and southeast plains, generally from 1 to 3 inches. However, wind gusts of 50 to 60 mph accompanied the snow, creating extensive blowing snow, reduced visibilities and dangerous travel conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 2, 10:34 AM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1034 AM MST SUN MAR 2 2008 .UPDATE... WILL GO AHEAD AND ISSUE A WINTER STORM WARNING FOR AERAS THAT WERE UNDER THE WATCH...NAMELY FROM THE SANDIAS SOUTH TO THE SOUTH CENTRAL MOUNTAINS AND EAST TOT HE TEXAS BORDER. ADJUSTED TEMPS DOWN OVER THE NW ZONES AND RAISED TEMPS IN THE EC AND SE ZONES. AN IMPRESSIVE TEMP CONTRAST WILL EXIST ACROSS THE STATE THIS PM. WILL CONSIDER A WINTER WEATHER ADVISORY FOR THE UPPER AND MIDDLE RIO GRANDE VALLEY WITH THE PM PACKAGE. CHJ && .PREV DISCUSSION...305 AM MST SUN MAR 2 2008... COMPLEX SCENARIO EVOLVING AS ANTICIPATED THROUGH MONDAY MORNING. LATEST WATER VAPOR LOOP SHOWS THE UPPER TROUGH DIGGING SOUTH ACROSS THE CENTRAL ROCKIES AS A 120-140 KNOT JET OVER THE GREAT BASIN DIVES INTO THE BASE OF THE TROUGH. 09Z SFC ANALYSIS SHOWS A 992MB LOW PRES CENTER OVER W NB WITH A COLD STRETCHING SW THROUGH E CO/SE UT/NW AZ. TEMPERATURES BEHIND THE FRONT A PLUMMETING INTO THE 20S WITH SNOW BREAKING OUT ALONG THE FRONT. 00Z MODEL GUIDANCE IN EXCELLENT AGREEMENT WITH THE EVOLN OF THE UPPER LEVEL AND SFC FEATURES THRU MONDAY MORNING. EXPECT THE FRONT TO PLOW SE ACROSS THE STATE FIRST AT KFMN AND KGUP BTWN 6 AM AND 8 AM THEN KSAF AND KABQ AROUND NOON. CROSS SECTION ACROSS THE CWA SHOWS THE FRONT WILL DISPLAY INTENSE FRONTOGENESIS AS IT SLICES SE ACROSS THE AREA. MAIN THREAT WITH THIS WILL BE INTENSE WINDS ALONG THE FRONTAL BOUNDARY AND A THIN LINE OF RAIN/SNOW. MEANWHILE...THE COLD FRONT PLOWING SOUTH OVER THE E PLAINS WILL DISPLAY A DRAMATIC WIND SHIFT AS WELL WITH MUCH COLDER AIR IN ITS WAKE. THIS SHOULD OCCUR BETWEEN NOON AT KCAO/KRTN AND 6 TO 8 PM AT KROW. AS THE UPPER TROUGH DEEPENS OVER CENTRAL NM IT WILL CUT OFF INCREASING THE UPPER DIVERGENCE PARTICULARLY FROM THE E SLOPES EASTWARD TO THE TEXAS STATE LINE. WILL UPGRADE WATCH OVER THE FAR NE TO A WARNING AND EXTEND WATCH FARTHER SOUTH TO INCLUDE ALL OF E PLAINS FOR SUNDAY NIGHT. CONCERN IS THAT WHILE SNOW ACCUMS WILL HOVER AT OR BELOW WARNING CRITERIA THE COMBINATION OF STRONG WINDS AND BLOWING SNOW WILL REDUCE VSBYS AND CREATE HAZARDOUS TRAVEL BY MORNING. THIS WILL ALSO COME AS A MAJOR CHANGE COMPARED TO THE 70S AND 80S OF THE PAST FEW DAYS. WIND ADVISORY HIGHLIGHTS MAY BE NEEDED FOR NW CORNER BEHIND THE FROPA WITH STRONG NW FLOW AND 40 KNOTS AT 700MB. THE ENTIRE SYSTEM EXITS EAST INTO TEXAS MONDAY AFTERNOON LEAVING BEHIND MUCH COLDER AIR ACROSS NM. HIGHS WILL BE 15 TO 25 DEGREES BELOW NORMAL MONDAY WITH BREEZY NNW WINDS. NW FLOW PATTERN DEVELOPS BEHIND THE DEPARTING WAVE WITH GENERALLY TRANQUIL WEATHER FOR MOST AREAS THROUGH THE END OF THE WEEK. ANOTHER DISTURBANCE STILL LURKS OVER THE NORTHERN MTNS AND NE PLAINS WEDNESDAY OR THURSDAY. GUYER .AVIATION... DWPTS HAVE RISEN INTO THE MID 40S ALG THE SOUTHEAST AND EAST CENTRAL BORDER OF NM WITH TX...BUT AS OF THIS WRITING ONLY EVIDENCE OF ANY ASSOCIATED LOW CLOUDINESS REMAINS WELL SOUTHEAST OF NM AND MAY STAY THAT WAY AS UPPER DISTURBANCE OVER SOUTH CENTRAL NM CONTINUES TRACKING TO THE NE. OTRW...MAIN UPPER LOW APPEARS TO BE LOCATED OVER WRN CO AND ERN UT WITH SFC FRONT DRAPED ACROSS THAT REGION. THIS WILL SAG TO THE SE DURING THE DAY TODAY. EXPECT A MIXED BAG OF WX...WITH SFC WIND GUSTS 35 TO 45 KTS GENERALLY FROM THE WEST...ISOLD CONVECTION...AND OCNL MOUNTAIN OBSCURATION N AND W IN SHRASN...SPCLY NEAR THE CO BORDER AND ALG FRONTAL BNDRY. STRONG NLY SFC WINDS TO DEVELOP LATER TODAY OVER NE NM...GUSTS TO AROUND 50 KT NOT OUT OF THE QUESTION WITH CONDITIONS DETERIORATING AFT 18Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR THE FOLLOWING ZONES...NMZ002. WINTER STORM WARNING UNTIL 5 AM MST MONDAY FOR THE FOLLOWING ZONES...NMZ004>007. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM MST MONDAY FOR THE FOLLOWING ZONES...NMZ010>013-016>021-026. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST SUN MAR 2 2008 NMZ001>021-026-031300- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM 11 AM MST THIS MORNING THROUGH 5 AM MST MONDAY MORNING FOR THE SANGRE DE CRISTO MOUNTAINS...THE NORTHEAST HIGHLANDS...HARDING COUNTY...AND THE FAR NORTHEAST PLAINS. THE HEAVIEST SNOWFALL IS EXPECTED TO FALL OVER THE HIGHER TERRAIN OF EASTERN TAOS AND EASTERN SANTA FE COUNTIES... FAVORED UPSLOPE AREAS OF WESTERN MORA AND WESTERN COLFAX COUNTIES AND THE JOHNSON MESA INCLUDING RATON PASS. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 5 AM MST MONDAY MORNING FOR THE NORTHWEST MOUNTAINS. A WINTER STORM WATCH IS IN EFFECT FROM 6 PM MST SUNDAY EVENING THROUGH 5 AM MST MONDAY MORNING FROM THE CENTRAL MOUNTAINS SOUTH AND EAST TO THE TEXAS STATE LINE. SNOW AND BLOWING SNOW ACROSS THE ENTIRE EASTERN PLAINS OVERNIGHT WILL REDUCE VISIBILITIES BELOW ONE HALF MILE AT TIMES CREATING HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL END FROM NORTHWEST TO SOUTHEAST MONDAY MORNING OVER THE EASTERN PLAINS. HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE AFTER THE STORM BEFORE TEMPERATURES WARM INTO THE MIDDLE TO UPPER 30S BY LATE AFTERNOON. BLACK ICE FORMATION IS LIKELY MONDAY NIGHT CREATING LOCALIZED HAZARDOUS TRAVEL TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. GUYER
15 winter storm, 2 high wind. Local standard time, as filed.
Strong winds were measured in Clovis and were accompanied by snow, which reduced visibilities and created hazardous travel conditions.
Strong winds were measured in Clayton and were accompanied by snow, which reduced visibilities and created hazardous travel conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74258, 74259, 74260, 74261, 74262, 74263, 74264, 74265, 74266, 74267, 74268, 74269, 74270, 74271, 74272, 74273, 74274.